Discussions that mention morphine

Pain Management board


I have IBS and Colitis and Medication Induced constipation due to Morphine. I do see a doctor specifically for these conditions and they have relayed to me that any medication that is used for moving bowels on a daily basis can cause long term or permanent problems in being able to move your bowels.

Basically our bodies can become dependant on the need of a laxative, stool softener or similiar product in the same way that our bodies can be depenant on any other medication. Once you stop the medication (otc or prescribed) you may find you can not have bowel movements at all.

I have found myself in the situation recently that I can not have any BM without taking Miralax every single day. My intestines and colon simply do not move or contract like a "normal" individuals. I personally subscribe to the theory that long term use of laxatives (not fiber) can and does stop the bowel tract from properly functioning.

I would tred with caution. Definately eat high amounts of fiber (30 grams or more), lots of water and exercise can prove to be benficial. If possible do try to avoid the use of laxatives especially.

For what it's worth Charlie, if a suppository burns there may very well a good chance that you have some internal hemmorhoids because suppositories generally do not cause burning.